Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 87, NWS Tucson, AZ

August 13, 2006Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 13, 2006, 7:00 PM MST for Pinal County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 7:00 PM MST (02:00 UTC)
Expired
Aug 13, 2006, 8:00 PM MST
In force
60 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 67 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 140203
FFWTWC
AZC019-140400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
700 PM MST SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 900 PM MST

* AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM OVER AJO...PRODUCING VERY HEAVY RAINFALL. 

THE HEAVIEST RAINFALL HAS BEEN ALONG HIGHWAY 85 BETWEEN AJO AND THE 
PIMA AND MARICOPA COUNTY LINES. RAINFALL RUNOFF WILL FILL NORMALLY DRY 
WASHES AND ROADWAY DIPS WITH RUNNING WATER. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER ROADWAY DIPS FILLED WITH 
RUNNING WATER.

LAT...LON 3231 11293 3232 11252 3251 11269 3251 11297

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 140227
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
725 PM MST SUN AUG 13 2006

AZC021-140400-
PINAL AZ-
725 PM MST SUN AUG 13 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
CENTRAL PINAL COUNTY...

AT 718 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN ABOUT 10 MILES 
SOUTHEAST OF FLORENCE.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE CENTRAL PINAL COUNTY. MOTORISTS TRAVELING 
ALONG STATE HIGHWAY 79 AND THE FLORENCE KELVIN HIGHWAY SHOULD BE 
PREPARED TO ENCOUNTER TORRENTIAL DOWNPOURS AS WELL AS THE POTENTIAL 
FOR SOME OF THE WASHES IN THE AREA TO OVERTOP THE ROADWAY. I

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3268 11121 3289 11092 3318 11103 3286 11146

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 140352
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST SUN AUG 13 2006

AZC021-140400-
PINAL AZ-
850 PM MST SUN AUG 13 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM MST FOR CENTRAL
PINAL COUNTY...

ALTHOUGH THE EXCESSIVE RAINFALL RUNOFF OVER CENTRAL PINAL COUNTY 
WILL CONTINUE TO DRAIN INTO WASHES THAT CROSS HIGHWAY 79 THIS 
EVENING...THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 900 PM MST.

LAT...LON 3268 11121 3289 11092 3318 11103 3286 11146

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:45 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 1:45 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SUN AUG 13 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR CONTINUED THUNDERSTORM ACTIVITY THIS WEEK.

&&

.DISCUSSION...LARGE COMPLEX FROM NORTHERN SONORA FED DEBRIS CLOUD
AND MOISTURE INTO SOUTHEAST ARIZONA WITH MULTIPLE OUTFLOWS EARLIER
TODAY. 12Z KTUS SOUNDING CAME IN WITH A HEALTHY 1.6 INCHES
PRECIPITABLE WATER AND PLENTY UNSTABLE. SOME LOW LEVEL SHEAR BUT
WINDS ARE QUITE LIGHT AT STEERING LEVELS. SCATTERED CONVECTION HAS
HAD NO PROBLEM FROM THE MORNING HOURS ON. VERY SLOW MOVEMENT WITH
TRAVEL MAINLY BASED ON REBUILDING THROUGH DISCONTINUITIES AND
FOLLOWING MOISTURE GRADIENTS. HEAVY RAIN THE MAIN CONCERN WITH
ISOLATED WET MICROBURSTS A POSSIBILITY.

INFLUENCE OF DEVELOPING WEST COAST TROUGH SEEMS TO BE LOOSING ITS
PUNCH AT THIS LATITUDE. AREAS FROM TUCSON EAST NOT LIKELY TO SEE
MUCH IN THE WAY OF SIGNIFICANT DRYING AS WE KEEP MORE OF A SOUTHERLY
COMPONENT TO OUR FLOW...KEEPING THE DEEPER MOISTURE IN OR VERY NEAR
TO THE AREA. THE FORECAST HAS MODERATED BACK FROM THE PREVIOUSLY
EXPECTED DRYING TREND TO A MORE SEASONAL MID AUGUST FORECAST.
EASTERLY WAVE NEAR FAR SOUTHWEST TEXAS / NORTHERN MEXICO WILL HAVE
TO BE WATCHED...BUT MAY END UP PULLING UP AND AROUND THE HIGH SHORT
OF ARIZONA.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM MSTFlash Flood WarningTWCPima60 min
Aug 13, 7:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 14, 1:17 PM MSTFlash Flood WarningTWCCochise58 min
Aug 14, 2:01 PM MSTFlash Flood WarningTWCPima59 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.